Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 435, NWS Des Moines, IA

July 21, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2008, 3:14 AM CDT for 4 counties in Iowa. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 3:14 AM CDT (08:14 UTC)
Expired
Jul 21, 2008, 4:15 AM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Madison County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 30 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:25 AM CDTTSTM WND GST 631 Nnw Des Moines, IAFROM KCCI TV SCHOOLNET SITE
Jul 21, 3:28 AM CDTTSTM WND GST 703 Ssw Des Moines, IAWINDS FROM 60 TO 70 MPH...NEAR THE INTERSECTION OF SW 18TH STREET AND MCKINLEY AVE.
Jul 21, 3:29 AM CDTTSTM WND GST 60Norwalk, IALAWN FURNITURE BLOWN AWAY
Jul 21, 3:45 AM CDTTSTM WND DMGMitchellville, IAROOF OFF MODULAR BUILDING AT MITCHELLVILLE CORRECTIONAL FACILITY. FROM POLK COUNTY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3989 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
3.7
Supercell composite
26.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210814
SVRDMX
IAC121-125-153-181-210915-
/O.NEW.KDMX.SV.W.0435.080721T0814Z-080721T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
314 AM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POLK COUNTY IN CENTRAL IOWA...
  THIS INCLUDES THE CITY OF DES MOINES...
  NORTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 415 AM CDT.

* AT 309 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF ELKHART TO 10
  MILES NORTHWEST OF DES MOINES INT AIRPORT TO 6 MILES SOUTH OF
  EARLHAM...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF DES
  MOINES TO 11 MILES WEST OF DES MOINES TO 30 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DES MOINES INT AIRPORT...WINTERSET...NORWALK AND DES MOINES BY 320
  AM CDT...
  ANKENY AIRPORT...PLEASANT HILL...PATTERSON AND MARTENSDALE BY 325
  AM CDT...
  ST. MARYS AND ST. CHARLES BY 330 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 149.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 52 AND 94.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 6 AND 14.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA.

LAT...LON 4128 9314 4128 9397 4150 9425 4150 9371
      4186 9350 4187 9338 4186 9335 4160 9336
      4160 9333 4151 9333 4151 9300
TIME...MOT...LOC 0814Z 290DEG 52KT 4192 9379 4161 9372
          4138 9407

$$
3 follow-up statements
000 
WWUS53 KDMX 210828
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT MON JUL 21 2008

IAC121-125-153-181-210915-
/O.CON.KDMX.SV.W.0435.000000T0000Z-080721T0915Z/
POLK IA-MARION IA-MADISON IA-WARREN IA-
328 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN WARREN...NORTHERN MADISON...NORTHWESTERN MARION AND
EASTERN POLK COUNTIES...

AT 327 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ELKHART TO CARLISLE TO 6 MILES SOUTHWEST OF
PATTERSON...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF DES
MOINES TO DES MOINES TO 27 MILES SOUTHWEST OF DES MOINES...MOVING
EAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. MARYS...RUNNELLS...MITCHELLVILLE AND INDIANOLA BY 335 AM CDT...
  SWAN...MITCHELLVILLE AND ACKWORTH BY 340 AM CDT...
  SANDYVILLE...PLEASANTVILLE AND MILO BY 345 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 149.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 52 AND 93.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 7 AND 14.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4128 9314 4128 9397 4150 9425 4150 9371
      4186 9350 4187 9338 4186 9335 4160 9336
      4160 9333 4151 9333 4151 9300
TIME...MOT...LOC 0828Z 290DEG 52KT 4185 9353 4153 9353
          4127 9392

$$
000 
WWUS53 KDMX 210847
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT MON JUL 21 2008

IAC121-125-153-181-210915-
/O.CON.KDMX.SV.W.0435.000000T0000Z-080721T0915Z/
POLK IA-MARION IA-MADISON IA-WARREN IA-
346 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN WARREN...NORTHERN MADISON...NORTHWESTERN MARION AND
EASTERN POLK COUNTIES...

...TORNADO WARNING FOR NORTHERN POLK COUNTY HAS EXPIRED...

AT 344 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF MITCHELLVILLE TO SWAN TO 10
MILES SOUTHEAST OF ST. MARYS...OR ALONG A LINE EXTENDING FROM 24
MILES NORTHEAST OF DES MOINES TO 21 MILES SOUTHEAST OF DES MOINES TO
27 MILES SOUTH OF DES MOINES...MOVING EAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL CENTRAL MARION COUNTY AT 400 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 98 AND 149.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 52 AND 93.

THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 7 AND 14.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4128 9314 4128 9397 4150 9425 4150 9371
      4186 9350 4187 9338 4186 9335 4160 9336
      4160 9333 4151 9333 4151 9300
TIME...MOT...LOC 0846Z 290DEG 52KT 4176 9320 4144 9320
          4118 9360

$$
000 
WWUS53 KDMX 210910
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT MON JUL 21 2008

IAC121-125-153-181-210920-
/O.EXP.KDMX.SV.W.0435.000000T0000Z-080721T0915Z/
POLK IA-MARION IA-MADISON IA-WARREN IA-
410 AM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN...NORTHERN
MADISON...NORTHWESTERN MARION AND EASTERN POLK COUNTIES WILL EXPIRE
AT 415 AM CDT...

AT 405 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4128 9314 4128 9397 4150 9425 4150 9371
      4186 9350 4187 9338 4186 9335 4160 9336
      4160 9333 4151 9333 4151 9300
TIME...MOT...LOC 0910Z 290DEG 52KT 4164 9276 4132 9277
          4106 9317

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 AM CDT, 24 minutes earlier.

Area forecast discussion, Jul 21, 2:50 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT MON JUL 21 2008

.SHORT TERM /TODAY-TONIGHT/...
TODAYS FORECAST HINGES GREATLY ON EFFECTS AND REMNANT AIRMASS OF MCS
CURRENTLY MOVING THROUGH CENTRAL IOWA. WHEREVER THE BOUNDARY SETTLES
WILL BE WHERE THE AFTERNOON AND NIGHTTIME CONVECTION WILL DEVELOP
AND MOVE ALONG LATER TODAY. WILL TIME THE MAIN MCS OUT OF THE
AREA...BUT LINGER SOME CHANCE POPS IN ITS WAKE AND NORTH OF OUTFLOW.
TEMPERATURES IN THE FOOTPRINT OF THE MCS MAY HAVE A SLIGHTLY HARDER
TIME RECOVERING 100 PERCENT TODAY...SO BUMP TEMPS DOWN ACROSS
CENTRAL PORTIONS. EC/GFS/SREF MAINTAIN THE FRONT A LITTLE FARTHER
NORTH AND REDEVELOP THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
TONIGHT RIGHT IN 850 MB MOISTURE AXIS WHICH ONLY SHIFTS SLIGHTLY
SOUTH FROM CURRENT POSITION. WILL BUMP POPS INTO THE LIKELY CATEGORY
SOUTH OF HWY 34 FOR NOW AND LET LATER SHIFTS MAKE ADJUSTMENTS. THERE
IS A SECONDARY SHORTWAVE IN SOUTH CENTRAL CANADA THAT WILL DIVE
SOUTHEAST AND THRU THE UPPER MIDWEST THIS AFTERNOON AND
EVENING...AND THIS WILL LIKELY ENHANCE THE LIFT NEAR THE BOUNDARY.
STILL WILL BE PLENTY OF MOSITURE AROUND...BUT LOW LEVEL
JET...INSTABILITY...AND SHEAR NOT EXPECTED TO BE AS STRONG AS WHAT
WE ARE EXPERIENCING RIGHT NOW. HOWEVER...STILL ENOUGH SHEAR TO
MAINTAIN ORGANIZATION AND EVEN A TORNADO THREAT NEAR THE BOUNDARY IN
THE LATE AFTN AND EARLY EVENING.

.LONG TERM /TUESDAY THROUGH SUNDAY/...
EXCEPT FOR POTENTIAL LINGERING STORMS IN THE MORNING ACROSS THE FAR
SOUTH...TUESDAY APPEARS TO BE A QUIET DAY LARGELY UNDER THE
INFLUENCE OF CANADIAN SFC HIGH PRESSURE. NO CHANGES MADE TO FORECAST
BEYOND TUESDAY.

...FROM PREVIOUS DISCUSSION...
AS A MID LEVEL RIDGE PASSES THROUGH THE MIDWEST WEDNESDAY NIGHT...A
SURFACE TROUGH WILL CARRY THE OLD BOUNDARY THROUGH FROM THE WEST
PROVIDING HIGHER RAIN CHANCES. HAVE BUMPED POPS UP TO AROUND 40 WED
NIGHT/THURS AS FORECAST MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS
SCENARIO. SEVERE WEATHER WILL BE A POSSIBILITY HERE AS WE SHOULD BE
ABLE TO DESTABILIZE WITH SOUTHEASTERLY FLOW ON THE BACKSIDE OF THE
DEPARTING SFC HIGH...AND WNW MID LEVEL FLOW WILL PROVIDE SOME SHEAR
FOR STORMS TO WORK WITH. ONCE THIS SYSTEM WORKS THROUGH BY LATE
THURSDAY WE WILL ONCE AGAIN BE IN NORTHWESTERLY FLOW WITH SLIGHTLY
BELOW NORMAL TEMPERATURES AND LOWER RAIN CHANCES THROUGH THE WEEKEND.

&&

.AVIATION...21/06Z

CONVECTION NOW DEVELOPING RAPIDLY ALONG A KFOD-KDSM-KOTM LINE AND
EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS. SEVER
WEATHER ENVIRONMENT IN PLACE OVERNIGHT...AND EXPECT LARGER LINE OF
STORM OVER NORTHWEST IOWA TO MOVE THROUGH THE AREA OVERNIGHT. HAVE
TEMPOS OD SEVERE WIND GUSTS AT KFOD-KDSM AND KOTM IN THE 7-11 UTC
TIMEFRAME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL IOWA...BETWEEN HIGHWAYS 3 AND 92...UNTIL 7 AM CDT MONDAY.

&&

SHORT TERM...MOYER
LONG TERM...MOYER/LEE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 20, 3:31 PM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN JUL 20 2008

IAZ023>028-033>039-044>050-058>062-212045-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA BETWEEN
HIGHWAY 3 AND HIGHWAY 92.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING WITH A
FEW SEVERE STORMS POSSIBLE WITH THE PRIMARY THREAT BEING QUARTER
SIZED HAIL. MORE SIGNIFICANT THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP AFTER 10 PM. QUARTER SIZED HAIL AND DAMAGING WINDS TO 70
MPH ARE POSSIBLE WITH THIS ACTIVITY ALONG WITH ISOLATED TORNADOES.

IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE WITH THE OVERNIGHT
ACTIVITY WITH THE POTENTIAL FOR ONE TO THREE INCHES OF RAIN OVER A
SHORT PERIOD OF TIME. THIS RAINFALL ALONG WITH SATURATED SOILS
FROM RECENT HEAVY RAINS WILL CREATE THE POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY THROUGH
THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A
LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ESPECIALLY OVERNIGHT.
RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

IAZ057-070>075-081>086-092>097-212045-
AUDUBON-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE
GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT.
QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL
MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND
CREEKS. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE
NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND
ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM.

IAZ004>007-015>017-212045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE
GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT.
QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY NIGHT
AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE
FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM.

DONAVON

In the hours before

Local storm report, Jul 21, 3:03 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
303 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     JAMAICA                 41.85N 94.31W
07/21/2008                   GUTHRIE            IA   EMERGENCY MNGR

            4 INCH FLAG POLE BENT. POWER OUT.

&&

SMALL
Local storm report, Jul 21, 3:04 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
304 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND DMG     PERRY                   41.84N 94.10W
07/21/2008                   DALLAS             IA   AMATEUR RADIO

            NUMEROUS LARGE TREES DOWN.

&&

SMALL
Local storm report, Jul 21, 3:08 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HAIL             AMES                    42.02N 93.63W
07/21/2008  E1.00 INCH       STORY              IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jul 21, 3:10 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND GST     PERRY                   41.84N 94.10W
07/21/2008  E70 MPH          DALLAS             IA   AMATEUR RADIO

            DAMAGING WIND LASTED 10 MINUTES AND STILL IN PROGRESS

&&

SMALL
Local storm report, Jul 21, 3:13 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             AMES                    42.02N 93.63W
07/21/2008  E0.88 INCH       STORY              IA   AMATEUR RADIO

0311 AM     TSTM WND GST     DALLAS CENTER           41.68N 93.98W
07/21/2008  E65 MPH          DALLAS             IA   AMATEUR RADIO

            60-70 MPH WINDS.

0312 AM     TSTM WND GST     DAWSON                  41.84N 94.22W
07/21/2008  E100 MPH         DALLAS             IA   LAW ENFORCEMENT

            TREES UPROOTED

&&

SMALL
Local storm report, Jul 21, 3:14 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
314 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     3 N GUTHRIE CENTER      41.72N 94.50W
07/21/2008  M63 MPH          GUTHRIE            IA   TRAINED SPOTTER

            TREE DAMAGE.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:09 AM CDTSevere Thunderstorm WarningDMXDallas, Polk51 min
Jul 21, 1:10 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac65 min
Jul 21, 1:15 AM CDTSevere Thunderstorm WarningDMXJasper, Marion45 min
Jul 21, 1:33 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren42 min
Jul 21, 1:47 AM CDTFlash Flood WarningDMXCrawford, Sac4 hr
Jul 21, 1:54 AM CDTAreal Flood AdvisoryDMXCalhoun, Humboldt, Pocahontas, Webster3 hr
Jul 21, 2:00 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion45 min
Jul 21, 2:03 AM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Greene, Guthrie57 min
Jul 21, 2:10 AM CDTTornado WarningDMXCalhoun, Carroll, Sac50 min
Jul 21, 2:19 AM CDTSevere Thunderstorm WarningDMXBoone, Greene41 min
Jul 21, 2:20 AM CDTFlash Flood WarningDMXCarroll3 hr
Jul 21, 2:33 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk, Story57 min
Jul 21, 2:39 AM CDTFlash Flood WarningDMXMahaska4 hr
Jul 21, 2:48 AM CDTTornado WarningDMXBoone, Dallas, Greene42 min
Jul 21, 2:51 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello27 min
Jul 21, 3:06 AM CDTSevere Thunderstorm WarningDMXMarshall, Story54 min
Jul 21, 3:16 AM CDTSevere Thunderstorm WarningDMXWapello17 min
Jul 21, 3:17 AM CDTTornado WarningDMXPolk28 min
Jul 21, 3:21 AM CDTAreal Flood AdvisoryDMXBoone, Dallas, Greene, Jasper, Polk, Story3 hr
Jul 21, 3:22 AM CDTSevere Thunderstorm WarningDMXJasper53 min
Jul 21, 3:53 AM CDTAreal Flood AdvisoryDMXJasper, Madison, Marshall, Story, Warren8 days
Jul 21, 3:53 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 1 more67 min
Jul 21, 4:05 AM CDTSevere Thunderstorm WarningDMXMarshall, Tama40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.